Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 165, NWS Morristown, TN

May 24, 20114 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 24, 2011, 10:00 AM EDT for 4 counties in Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 10:00 AM EDT (14:00 UTC)
Expired
May 24, 2011, 10:45 AM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 10:25 AM EDTTSTM WND DMGFort Blackmore, VA1 TREE DOWN.
May 24, 10:40 AM EDTTSTM WND DMGPound, VA1 TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:01 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS54 KMRX 241400
SVRMRX
VAC105-169-195-720-241445-
/O.NEW.KMRX.SV.W.0165.110524T1400Z-110524T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...

* UNTIL 1045 AM EDT

* AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF PENNINGTON GAP...OR 13 MILES NORTHEAST OF             
  JONESVILLE... AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  NORTON...WISE...BIG STONE GAP...JASPER...DUFFIELD...APPALACHIA...
  PARDEE...FORT BLACKMORE...POUND...DUNGANNON...COEBURN...
  NICKELSVILLE AND ST. PAUL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT 
TUESDAY AFTERNOON FOR PARTS OF EAST  TENNESSEE AND SOUTHWEST 
VIRGINIA.

&&

LAT...LON 3713 8254 3702 8246 3695 8232 3690 8230
      3688 8241 3671 8234 3668 8314 3683 8311
      3686 8307 3685 8301 3689 8289 3693 8286
      3698 8288 3704 8275 3711 8273 3720 8256
TIME...MOT...LOC 1359Z 262DEG 36KT 3684 8295

$$

TG
1 follow-up statement
374 
WWUS54 KMRX 241420
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT TUE MAY 24 2011

VAC105-169-195-720-241445-
/O.CON.KMRX.SV.W.0165.000000T0000Z-110524T1445Z/
SCOTT VA-WISE VA-CITY OF NORTON VA-LEE VA-
1020 AM EDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT 
FOR LEE...WISE AND SCOTT COUNTIES OF VIRGINIA AND THE CITY OF 
NORTON... 

AT 1018 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BIG STONE GAP...OR 9 MILES SOUTHWEST OF NORTON...MOVING
EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  NORTON...WISE...FORT BLACKMORE...POUND...DUNGANNON...COEBURN AND
  NICKELSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT 
TUESDAY AFTERNOON FOR PARTS OF EAST TENNESSEE AND SOUTHWEST 
VIRGINIA. 

&&

LAT...LON 3713 8254 3702 8246 3695 8232 3690 8230
      3688 8241 3671 8234 3668 8314 3683 8311
      3686 8307 3685 8301 3689 8289 3693 8286
      3698 8288 3704 8275 3711 8273 3720 8256
TIME...MOT...LOC 1419Z 262DEG 36KT 3683 8265

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:30 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 24, 7:30 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 AM EDT TUE MAY 24 2011

.AVIATION...RIDGING SOUTH AND EAST OF THE AREA. MODERATELY STRONG
SOUTHWESTERLY FLOW THROUGH THE LAYER. SURFACE WINDS WILL BE LIGHT
SOUTHWESTERLY OUTSIDE CONVECTION DURING THE DAYLIGHT HOURS. EARLY
DESTABILIZATION AND ABOVE NORMAL MOISTURE WILL INTERACT WITH ONGOING
CONVECTIVE COMPLEX EARLY IN THE PERIOD. STRONG WINDS AND HEAVY
DOWNPOURS MOST LIKELY THREAT WITH TODAYS ACTIVITY. SOME HAIL IS ALSO
POSSIBLE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 24, 5:42 AM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION
TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE
REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR
ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR
WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING.
AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.

In the hours before

Special weather statement, May 24, 6:53 AM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 AM EDT TUE MAY 24 2011

TNZ039>043-070-073-241200-
COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-JEFFERSON TN-NORTH SEVIER
TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
653 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE...
JEFFERSON AND HAMBLEN COUNTIES UNTIL 800 AM EDT...

AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANDRIDGE...MOVING EAST AT
40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...
NEWPORT...GREENEVILLE...PARROTTSVILLE...BIRD CROSSING...CHESTNUT
HILL...BYBEE...CANEY BRANCH...CEDAR CREEK...MOSHEIM AND CAMP CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, May 24, 8:15 AM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 AM EDT TUE MAY 24 2011

TNZ012-035-241315-
MORGAN TN-SCOTT TN-
815 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL
915 AM EDT...

AT 810 AM EDT/710 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF WHITLEY CITY TO 7 MILES NORTHEAST OF JAMESTOWN TO 6
MILES NORTHEAST OF MONTEREY...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
WARTBURG...HUNTSVILLE...BIG SOUTH FORK NATIONAL REFUGE...RUGBY...HIGH
POINT...WINFIELD...DEERLODGE...ELGIN...SUNBRIGHT...KETCHEN...SLICK
ROCK...OAKDALE...NORMA...SMOKEY JUNCTION AND PETROS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, May 24, 9:38 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT TUE MAY 24 2011

VAZ001-002-005-006-241430-
LEE VA-RUSSELL VA-SCOTT VA-WISE VA-
938 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT AND RUSSELL
COUNTIES OF VIRGINIA...AND THE CITY OF NORTON UNTIL 1030 AM EDT...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLEMING-NEON
TO 7 MILES SOUTH OF SOUTH WALLINS...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...PENNINGTON GAP...BIG STONE
GAP...CLEVELAND...WEBER CITY...ROSE HILL...POUND...ST. CHARLES...
PARDEE...APPALACHIA...DRYDEN...PATTONSVILLE...JASPER...COEBURN...
DUFFIELD AND CLINCHPORT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:33 AM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol57 min
May 24, 11:29 AM EDTSevere Thunderstorm WarningMRXWashington32 min
May 24, 3:28 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton47 min
May 24, 3:53 PM EDTTornado WarningMRXLee, Scott, Wise27 min
May 24, 4:19 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise19 min
May 24, 4:28 PM EDTAreal Flood AdvisoryMRXLee, Russell, Scott, Wise, City of Norton6 hr
May 24, 4:42 PM EDTSevere Thunderstorm WarningMRXLee, Wise48 min
May 24, 4:47 PM EDTTornado WarningMRXRussell, Scott43 min
May 24, 5:12 PM EDTSevere Thunderstorm WarningMRXLee63 min
May 24, 5:14 PM EDTTornado WarningMRXRussell, Washington31 min
May 24, 5:14 PM EDTTornado WarningMRXScott, Wise34 min
May 24, 5:22 PM EDTSevere Thunderstorm WarningMRXLee, Scott53 min
May 24, 5:35 PM EDTTornado WarningMRXLee, Scott40 min
May 24, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise31 min
May 24, 5:59 PM EDTSevere Thunderstorm WarningMRXLee, Scott61 min
May 24, 6:19 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.